Alert archive / Kansas / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 136, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 20, 2021, 5:00 PM CDT for Cloud County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2021, 5:00 PM CDT (22:00 UTC)
- Expired
- Aug 20, 2021, 5:30 PM CDT
- In force
- 30 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cloud County, KS
The radar
The Grand Island radar (KUEX), 116 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 20, 4:39 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.0 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1273 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 702 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted.
937
WUUS53 KTOP 202200
SVRTOP
KSC029-202230-
/O.NEW.KTOP.SV.W.0136.210820T2200Z-210820T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
500 PM CDT Fri Aug 20 2021
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Cloud County in north central Kansas...
* Until 530 PM CDT.
* At 500 PM CDT, a severe thunderstorm was located near Glasco,
moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Concordia, Glasco and Aurora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3959 9767 3947 9746 3931 9773 3931 9791
3932 9793
TIME...MOT...LOC 2200Z 221DEG 36KT 3935 9780
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BD1 follow-up statement
801 WWUS53 KTOP 202217 SVSTOP Severe Weather Statement National Weather Service Topeka KS 517 PM CDT Fri Aug 20 2021 KSC029-202230- /O.CON.KTOP.SV.W.0136.000000T0000Z-210820T2230Z/ Cloud- 517 PM CDT Fri Aug 20 2021 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR CENTRAL CLOUD COUNTY... At 516 PM CDT, a severe thunderstorm was located 5 miles northeast of Glasco, moving northeast at 20 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Concordia, Glasco and Aurora. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3959 9767 3947 9746 3931 9773 3936 9786 TIME...MOT...LOC 2216Z 220DEG 18KT 3940 9774 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.88 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ BD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:18 PM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, Aug 20, 3:18 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion National Weather Service Topeka KS 318 PM CDT Fri Aug 20 2021 .DISCUSSION... Issued at 317 PM CDT Fri Aug 20 2021 The main concern for weather in the short-term is a negatively- tilted shortwave trough that will be moving through the upper Midwest this evening into Saturday morning. This wave will bring the chance for a line of thunderstorms to form along the boundary in northeast KS in the early to late evening hours. At 20Z, mid-level water vapor imagery shows the trough moving into the northern Plains. An associated weak surface low will slowly propagate northeast along the trough axis bringing a cold front into the forecast area. Warm sector CAPE values are ranging from 3500 to 4500 J/kg as diurnal heating continues. A 10-15 knot surface wind has advected moisture into the region, keeping dewpoint temperatures in the mid to upper 70s across northeast Kansas. With all of this moisture pooling ahead of the front, PWATs will range from 1.5 to 2 inches indicating efficient rainfall rates within given thunderstorms. Temperatures are ranging from the upper 80s to the mid 90s across the area. Given the excess moisture in the boundary layer, heat index values have exceeded 105 degrees in spots. A heat advisory will remain in place for several counties until 7 PM. For this evening, thunderstorms will begin to form along the frontal boundary with initial convection likely being isolated. Development in north-central KS is expected to begin around 6-7pm and with the line of storms arriving in the Topeka area around 8-9pm. The 0-6 km effective wind shear should remain around 20-30 knots and will begin to push convection into a line as it moves east. 0-3 km SRH ahead of the boundary should increase to 150-200 as the LLJ increases to around 20-30 knots. With these factors in mind and the lack of ample deep wind shear, tornado risk is not high but a few brief tornadoes cannot be ruled out. The main risks that will come with these storms will be the threat for strong winds with DCAPE values around 1500 J/kg. Additionally, given that these storms could produce efficient rainfall rates, localized flash flooding could be a concern. Brief backbuilding of storms could also cause concern for flash flooding as the cold front passes. Widespread rainfall amounts will generally be around 0.25 to 0.75 inches with localized 1-2+ inch amounts. The cold front will push through the area by Saturday morning ushering in dryer and cooler air. High temperatures will remain in the 80s for Saturday but will be followed by a warming trend. A ridging pattern will set up over much of the south-central US helping to warm high temperatures back in to the mid to upper 90s through Wednesday. A few shortwaves could bring chances for thunderstorms in the early week, but there is not much confidence on the timing and positioning of these disturbances. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 313 PM CDT Fri Aug 20 2021 For the 18Z TAF period, expect some MVFR CIGS for KTOP/KFOE this afternoon. A front is expected to work through terminals this evening, which will shift winds from the south/southeast to the north/northwest, and will bring a line of storms through the area. Storms are expected at KMHK between 00Z and 02Z, and at KTOP/KFOE around 02Z to 04Z. Rain should exit to the east overnight with dry conditions expected Saturday. && .TOP WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for KSZ020>023-034>039- 054-055. && DISCUSSION...Teefey/Griesener AVIATION...Teefey
Hazardous weather outlook, Aug 20, 3:32 PM CDT, 1 hour 28 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 332 PM CDT Fri Aug 20 2021 KSZ008>012-020>024-026-034>040-054>056-058-059-212045- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 332 PM CDT Fri Aug 20 2021 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight A Heat Advisory remains in effect for portions of central, north central and northeast Kansas until 7 PM. Heat index values are around 105 degrees within the advisory area. Severe thunderstorms capable of producing damaging wind, large hail, and isolated flash flooding are possible late this afternoon and this evening. An isolated tornado could also occur. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 4:09 AM CDT | Special Weather Statement | TOP | Cloud | 36 min |
| Aug 20, 4:16 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 29 min |
| Aug 20, 4:24 AM CDT | Special Weather Statement | TOP | Republic | 21 min |
| Aug 20, 4:47 AM CDT | Special Weather Statement | TOP | Washington | 28 min |
| Aug 20, 5:03 AM CDT | Special Weather Statement | TOP | Clay | 42 min |
| Aug 20, 5:13 AM CDT | Special Weather Statement | TOP | Washington | 47 min |
| Aug 20, 5:45 AM CDT | Special Weather Statement | TOP | Riley | 45 min |
| Aug 20, 5:55 AM CDT | Special Weather Statement | TOP | Washington | 35 min |
| Aug 20, 5:06 PM CDT | Special Weather Statement | TOP | Ottawa | 24 min |
| Aug 20, 5:20 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 25 min |
| Aug 20, 5:27 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 33 min |
| Aug 20, 5:35 PM CDT | Special Weather Statement | TOP | Cloud | 25 min |
| Aug 20, 5:40 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Dickinson, Ottawa | 50 min |
| Aug 20, 5:56 PM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 34 min |
| Aug 20, 6:00 PM CDT | Special Weather Statement | TOP | Cloud | 30 min |
| Aug 20, 6:22 PM CDT | Special Weather Statement | TOP | Clay, Washington | 38 min |
| Aug 20, 6:25 PM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 35 min |
| Aug 20, 6:42 PM CDT | Special Weather Statement | TOP | Dickinson | 18 min |
| Aug 20, 6:45 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 30 min |
| Aug 20, 6:48 PM CDT | Special Weather Statement | TOP | Marshall | 27 min |
| Aug 20, 6:52 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 32 min |
| Aug 20, 6:55 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Pottawatomie, Riley | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.